MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1- customer (person): postal code: (b)(6) // phone:(b)(6).E3- occupation: clinical nurse specialist.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that a cook® single-use holmium laser fiber broke in the middle of the shaft during a ureteroscopy and lithotripsy procedure for an unknown patient.A new fiber was opened to complete the procedure as normal without any further issues.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event description: it was reported that a cook® single-use holmium laser fiber broke in the middle of the shaft during a ureteroscopy and lithotripsy procedure for an unknown patient.A new fiber was opened to complete the procedure as normal without any further issues.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Investigation evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), manufacturing instructions, the instructions for use (ifu), and quality control procedures.One cook® single-use holmium laser fiber was returned for investigation.The laser fiber was returned in 2 segments, one 244 cm and one 53.6 cm long.Visual exam notes the points of separation are charred and melted.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that the device was manufactured to specification and there is no evidence that nonconforming product exists in house or in the field.A review of laser fiber manufacturing document indicates all laser fibers are inspected during the manufacturing process to assure there are no breaks present along the fiber length and that there is green output from end of fiber that creates a well-defined circle, which also confirms no damage along the fiber.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings.Do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure.May result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions.A number of different factors affect the life of any particular fiber, including: extended lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.How supplied.Upon removal from package, inspect the product to ensure no damage has occurred.Many factors could have contributed to the laser fiber breakage such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.A definitive cause of the laser fiber breakage could not be determined.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17638128
Report Number1820334-2023-01162
Device Sequence Number15358024
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)260530(10)15465190
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2026
Device Model NumberN/A
Device Catalogue NumberHLF-S273-H30
Device Lot Number15465190
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2023
Supplement Date Received by Manufacturer10/30/2023
Initial Report FDA Received Date08/28/2023
Supplement Report FDA Received Date11/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FLEXIBLE URETEROSCOPE-MFR UNKNOWN.
Patient SexUnknown